Priapism associated with risperidone: a case report, literature review and review of the South London and Maudsley hospital patients' database

Ther Adv Psychopharmacol. 2013 Feb;3(1):3-13. doi: 10.1177/2045125312464104.

Abstract

Priapism is a urological emergency defined as persistent penile erection that is unrelated to sexual stimulation and typically involving only the corporal cavernosa. It can occur as a rare side effect of antipsychotic medications and is mediated via their α-adrenergic antagonist effect. In this paper we describe a case of priapism in a patient started on risperidone and sodium valproate. We also review the South London and Maudsley Case Register Interactive Search database to assess how many other cases of priapism were reported in patients taking risperidone. We add this information to a literature review of cases of priapism associated with risperidone.

Keywords: Antipsychotics; priapism; risperidone; sexual side effects.